MAUDE Adverse Event Report: CAREFUSION, INC SUNDT BALL TIP DISSECTOR OVER LENGTH 7IN; INSTRUMENT, SURGICAL, NON-POWERED

CAREFUSION, INC SUNDT BALL TIP DISSECTOR OVER LENGTH 7IN; INSTRUMENT, SURGICAL, NON-POWERED
Model Number NL1098
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4) initial emdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.
 
Event or Problem Description
The ball tip broke off at the end during spinal surgery.The piece was extracted with forceps and validated through fluoroscopy.No harm was reported to the patient and the surgery was completed as planned.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4) supplemental emdr.Two nl1098 sundt ball tip dissectors were returned for product evaluations.Etchings on the samples were noted to be clear and legible: the lot code on both of the samples was displayed as a20, indicating that these devices were manufactured in jan 2020.Upon initial visual inspections, both of the a20 samples displayed light signs of usage, and light wear on the surfaces.Overall, the samples appeared to be like new, yet lightly used, and the surfaces were noted to be normal with the factory applied finish.It was further noted that the samples were returned whole yet missing the broken off working end tips.The broken tips were not located in the return packaging and were declared with the customer or missing.Based on the provided description and visual confirmation, the broken ball-tips failure mode was confirmed on the working ends of both samples.Upon closer examination, the broken ends appeared to have the tips snapped off due to a sudden or jarring impact.Rather than a prolonged fatigued failure where the area of break would display goose-necking/tapering (ductile fracture).The broken ends displayed slight discoloration, possibly from raw metal exposure oxidation.The break for both samples occurred at/near the bend area 0.010 inches below the bend for one a20 sample and the other a20 sample¿s break was 0.015 inches away from the bend.This break was likely caused by pressing forces applied to the tip causing the snapping fractures.Both samples were determined to be non-repairable and non-functional.Furthermore, both samples were measured for width dimensions right at the area of break to verify dimension width conformance per print using a caliper.Visually, the samples appeared to be within conformance and the measurements were noted as 0.022 inches for one a20 sample and 0.023 in for the other.Both of these measurements are within conformance of the defined thickness specification of neck area near the bend.It should also be noted that the width thickness were on the thicker side of the conforming high tolerance.Based on the gathered observations the failure mode most likely occurred during the user handling or a mechanical overstress/excessive force being applied.H3: evaluation has been performed.

Brand Name
SUNDT BALL TIP DISSECTOR OVER LENGTH 7IN
Common Device Name
INSTRUMENT, SURGICAL, NON-POWERED
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
MDR Report Key10868360
Report Number1423507-2020-00057
Device Sequence Number2489752
Product Code HAO
UDI-Device Identifier10885403070785
UDI-Public(01)10885403070785
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNL1098
Device Catalogue NumberNL1098
Device Lot NumberA20
Initial Date Received by Manufacturer 11/03/2020
Supplement Date Received by Manufacturer11/03/2020
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date01/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1